Thoughts on economics and liberty

Invitation to find the cause and hence the cure for arrhythmias (Supraventricular tachycardia, SVT)

In mid-April 2013 I experienced fast heartbeat while I was going back to my room on the second floor in Patanjali after lunch, during the conduct of the National Reform Summit. Climbing the stairs set off my heart racing. It was quite a surprise. I took a break and returned back to conduct the summit. No big issue.

But this fast heartbeat was to come back later, as well, including in May (twice), September (twice) and today. Each has been a short episode of around 20-30 minutes. Some breathlessness is usually part of the story, along with tiredness. Except for the stair climbing case, all others have been associated with some form of sudden motion.

I've been to a heart specialist and got ECG, ultrasound and stress test conducted. All normal. The hypothesis of the doctor is that I've got Supraventricular tachycardia (SVT), and so I've been prescribed a beta blocker for life.

I tried the medicine (Sotalol) which made me feel sick, so after four days I stopped taking it. That's because the medicine really slows down the heart and makes you feel lethargic. Stopping the medicine is probably not the best thing to do, but I think I need to conduct some independent research into this issue before I decide that there is no other option but to take this horrible medicine.

What bothers me, though, is that there is almost no knowledge in the medical profession about the CAUSES of this problem. Without knowledge of causes we can't truly fix the problem. Unlike muscle-related complaints (RSI, eyestrain, heelpain) this may be nerve related/ physiological/ electrical.

Conventional medicine has invented its own diagnostic term to cover the fact that it does not know the origin of most arrhythmias. “Paroxysmal arrhythmia” means nothing other than “causes unknown.” As a direct consequence, the therapeutic options of conventional medicine are confined to treating the symptoms of irregular heartbeat. Beta-blockers, calcium antagonists and other anti-arrhythmic drugs are given to patients in the hope that they will decrease the incidence of irregular heartbeat.  In Eugene Braunwald’s Heart Disease — A Textbook of Cardiovascular Medicine, the leading textbook of cardiology, we find the remarkable confession of one of the leading conventional cardiologists: “It is important to realize that our present diagnostic tools do not permit the determination of the mechanisms responsible for most arrhythmias.”[Source]

The first step is to identify and evaluate various hypotheses and rule out as many of them as possible. Once the cause is known, the cure must follow.

I'm creating a public google document in which I'll conduct my research. I invite those who are interested in this topic to comment on it. This document has universal comment access. Let's use the internet to find ONE MORE CURE for mankind.

In particular, I invite those with similar problems to comment. Patients are the best source of information for such things.Their insights are often more useful than medical textbooks.

MY RESEARCH NOTES (PLEASE CLICK HERE TO READ AND COMMENT)

This document will be constantly updated.

Sanjeev Sabhlok

View more posts from this author
7 thoughts on “Invitation to find the cause and hence the cure for arrhythmias (Supraventricular tachycardia, SVT)
  1. Jack

    New symptoms ? Don’t get apprehensive about your health- nothing’s going to happen to you until you fix India’s problems. :)

    Stay Safe, Be Healthy

     
  2. Sanjeev Sabhlok

    Jack, age takes its toll. I’m 54 now. Lot of people die by this age.

    But I’m determined to find the actual cause of this problem, since once the cause is known, the cure is easy to find.

     
  3. Jack

    54 year old !

    निश्चित ही आपके जीवन की रौशनी क्षीण होती जा रही है , परन्तु आप अपने भीतर की क्रन्तिकारी एवं उदारवादी विचारो की ज्योति बूझने ना दें !

    All the best. I hope you find the cure soon.

     
  4. Varadaraj Acharya

    I had my first episode of Paroxysmal Supra-Ventricular Tachycardia (PSVT) some 25 years ago. I was 33 years old then and had ignored it, attributing it to physical stress as I was delayed in catching a train and had to hurriedly lug a heavy suitcase (back then I did not have a wheeled suitcase) quite some distance to reach an auto-rickshaw. I remember, the rapid heart-beat lasted for some ten minutes. My second episode (lasting 20 minutes with peak heart-beat rate going up to 220/min) occurred in 2009 (age 54) when I was diagnosed with PSVT. I also had mild hypertension and was prescribed Dilzem 90 (generic drug – Diltiazem, a calcium channel blocker). That episode also appeared to have been triggered by physical stress as I had gone up and down a flight of stairs in my house (17 steps) a couple of times while attempting to catch my pet cat. The doctors increased the potency to Dilzem 180 after my third episode in 2012 (again lasting for about 20 minutes). This time around, there was no physical stress involved as I was just getting ready to leave my house to drop my daughter at the airport to catch an early morning flight. I remember I was not even feeling any anxiety as there was plenty of time for the check-in.
    I have been on Dilzem for the past five years and go for check-ups at six-monthly intervals. As to the possible cause, the doctors said it was probably due to some additional tissue in my heart’s pace-maker which, on the rare occasion (in my case, possibly triggered by stress) sends an additional signal (in addition to the natural signal which causes the heart to beat) resulting in very rapid beating of the heart. After I looked it up on the net, this explanation sounds like a dumbed-down version of what actually happens in the electrical conduction of the nerve-signal in the Atrio-Ventricular (AV) node. Anyway, the doctors did advise that if there is a recurrence, then they might decide to go in for a high frequency radio-wave ablation procedure for neutralizing the offending tissue. For the present, I have been advised to continue the same medication.
    So, my case suggests as one of the possible causes of PSVT, a congenital electrical abnormality located in the atrium or AV node. Also, it throws up a question – why is there wide divergence in the frequency of episodes (in my case only 3 in 58 years)? I am trying to find some pointers on the net.

     
  5. Sanjeev Sabhlok

    Thanks, Varadaraj

    My cardiologist also speculated some congenital issue, but I don’t think this has happened in our family (I will need to check further). The problem is – why now? And why so erratically? Ablation is an option that I don’t wish to pursue.

    How has your experience with the medicine? My medicine was so bad I stopped it.

     
  6. Varadaraj Acharya

    I’ve not had any problem at all with the medicine, Sanjeev. I’d prefer, however, to not have to take it life-long. Like you, I, too, would like to avoid ablation unless absolutely called for.

     
  7. Sanjeev Sabhlok

    Thanks for this tip. Maybe I should take a calcium channel blocker instead of beta blocker. This points to an important issue, though. I had massive Vitamin D deficiency so I’ve been “overdosing” on Vitamin D supplements. Vitamin D has an effect on the cellular calcium channel. I think this leads me to another hypothesis – that my overdosing on Vitamin D might be the cause. I can stop the overdose that I have periodically (massive quantities – well above what “normal” doctors prescribe – I base my intake on books like “The Vitamin D Solution: A 3-Step Strategy to Cure Our Most Common Health Problems” by Michael F. Holick and Andrew Weil. In fact, I think I’ve written about Holick’s work on this blog.

    It might be worthwhile trying to reduce the excessive doses that I take and see if I experience any relief.